Heavy Rain, Marathon
- When
- September 6, 4:00 PM CST to 9:00 PM CST
- Where
- Marathon County, 0.31 mi N of Cherokee
- Reported by
- Law Enforcement
- Coordinates
- 44.904, -90.220
Heavy rain caused flooding of CR-F about 5 miles east of Colby.
Storms, with copious moisture, ahead of a slow-moving cold front produced heavy rain as they tracked across central Wisconsin during the overnight hours of 6th and early morning hours of the 7th. 00 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Storms, with copious moisture, ahead of a slow-moving cold front produced heavy rain as they tracked across central Wisconsin during the overnight hours of 6th and early morning hours of the 7th. Rainfall totals in much of central Wisconsin were in the range of 2.50 to 5.00 inches. The highest reported rainfall totals included: 5.10 inches near Junction City (Portage Co.); 4.95 inches at Marshfield Municipal Airport (Wood Co.); 4.00 inches at Nekoosa (Wood Co.); 3.85 inches, 3.81 inches and 3.53 inches at a few locations in and around Wausau (Marathon Co.); 3.84 inches WNW of New Rome (Wood Co.); 3.65 inches near Hewitt (Wood Co.); 3.35 inches near Antigo (Langlade Co.); and 3.30 inches northeast of Stevens Point near Polonia (Portage Co.).
The heavy rain caused minor flooding, impacting mainly agricultural land, for a few hours on the Big Eau Pleine River near Stratford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 6, 1:52 PM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 252 PM CDT SUN SEP 6 2015 FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE .SHORT TERM...TONIGHT AND MONDAY ISSUED AT 249 PM CDT SUN SEP 6 2015 THE LATEST RAP ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW A COLD FRONT RUNNING SOUTHWEST FROM NORTHERN MINNESOTA TO EASTERN SOUTH DAKOTA EARLY THIS AFTERNOON. DESPITE ML CAPES UPWARDS OF 2000 J/KG OVER CENTRAL MINNESOTA...THE FRONT IS MOSTLY INACTIVE AS A RESULT OF CIN GREATER THAN 100 J/KG. STILL RATHER UNCERTAIN HOW CONVECTION WILL EVOLVE LATER THIS AFTERNOON. MOST MESOMODELS SHOW CONVECTION DEVELOPING AFTER 21Z...BUT THIS WILL BE AROUND THE SAME TIME AS THE RIGHT FRONT QUAD OF A JET STREAK MOVES OVERHEAD. AS A RESULT...THINK CONVECTION WILL NOT BE AS ROBUST AS THE ARW/NMM...AND MORE ISOLATED TO SCATTERED LIKE THE HRRR. OTHERWISE...THE MID-LEVEL THETAE AND PWAT PLUME WILL CONTINUE TO PUSH IN SCATTERED LIGHT SHOWERS AND ISOLATED TSTORMS FOR THE REST OF THE AFTERNOON INTO CENTRAL AND N-C WISCONSIN. TEMPS MAY NOT GET TO THEIR EARLIER FORECAST HIGHS IN THESE AREAS AS A RESULT. AS THE COLD FRONT MOVES EAST TONIGHT...THUNDERSTORMS CHANCES AND IMPACTS ARE THE MAIN FORECAST CONCERNS. TONIGHT...THE COLD FRONT WILL MOVE EAST TONIGHT...REACHING N-C WISCONSIN BY 06Z AND NORTHEAST WISCONSIN BY 12Z. AT LEAST SCT CONVECTION STILL LOOKS TO FIRE OVER MINNESOTA...BUT THINK IT WILL REMAIN RATHER UNORGANIZED TO THE LARGE CIN AND UPPER LEVEL SUBSIDENCE. BUT AS THE FRONT DRAWS CLOSER TO THE PWAT PLUME OVER WESTERN WISCONSIN...THE ECMWF/GFS/GEM ALL DEVELOP WIDESREAD SHOWERS AND STORMS AFTER 00Z. ALONG WITH PWATS GREATER THAN 2.0 INCHES...ELEVATED INSTABILITY WILL REACH 1000-2000 J/KG WITH LITTLE TO NO CIN. SO WENT WITH THIS IDEA IN THE FORECAST...INCREASING PRECIP CHANCES QUICKLY IN THE 00-03Z TIME PERIOD. PRECIP IS EXPECTED TO WEAKEN SOME BY THE TIME IT REACHES THE LAKE MICHIGAN SHORELINE LATE TONIGHT. SINCE EFFECTIVE BULK SHEARS WILL GENERALLY BE UNDER 20 KTS BY THE TIME CONVECTION DEVELOPS...THINK ANY SEVERE THREAT IS RATHER LOW. ISOLATED STRONG GUSTY WINDS STILL APPEAR REASONABLE...ALONG WITH LOCALLY HEAVY RAINFALL. MONDAY...THE FRONT WILL STILL BE BISECTING THE FORECAST AREA FROM NE WI TO CENTRAL WI AT THE START OF THE MORNING. SCT SHOWERS AND STORMS WILL BE POSSIBLE ALONG THE FRONT OVER CENTRAL AND FAR NE WISCONSIN DURING THE MORNING...AND EAST-CENTRAL WI THROUGH LATE AFTERNOON. CLOUD COVER SHOULD BE WIDESPREAD AHEAD OF THE FRONT...BUT IF CLOUDS DO BREAK FOR A PERIOD...INSTABILITY OVER EAST- CENTRAL WI COULD BECOME SUFFICIENT FOR STRONG STORMS TO DEVELOP. SEVERE STORMS ARE UNLIKELY GIVEN THE POOR SHEAR OF 15-20KTS. BEHIND THE FRONT...N-C WI SHOULD SEE CLEARING TAKE PLACE IN THE AFTERNOON AFTER A CLOUDY START. COOLER HIGHS IN THE MID 70S TO LOW 80S. .LONG TERM...MONDAY NIGHT THROUGH SUNDAY ISSUED AT 249 PM CDT SUN SEP 6 2015 THE COLD FRONT WILL MAKE IT INTO SOUTHERN WISCONSIN OR NORTHERN ILLINOIS MONDAY NIGHT BEFORE RETURNING NORTHWARD AS A WAVE MOVES NORTHEAST ALONG THE FRONT. THE FRONT WILL BE SHALLOW SO THERE WILL LIKELY BE OVERRUNNING SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA TUESDAY. THE FRONT SHOULD MOVE FAR ENOUGH SOUTH WEDNESDAY FOR DRIER AIR TO RETURN FOR AWHILE. IT WILL ALSO BE COOLER AND LESS HUMID. AN UPPER TROUGH WILL MOVE ACROSS THE REGION THURSDAY AND BRING A CHANCE OF SHOWERS FOLLOWED BY NORTHWEST UPPER FLOW AND MUCH COOLER AND DRIER AIR FOR THE REMAINDER OF THE WEEK. LOWS IN THE 30S ARE POSSIBLE IN FAR NORTHERN WISCONSIN FRIDAY NIGHT. && .AVIATION...FOR 18Z TAF ISSUANCE ISSUED AT 1222 PM CDT SUN SEP 6 2015 SCT SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO IMPACT THE CENTRAL AND NORTH-CENTRAL WI TAF SITES THROUGH AT LEAST MID-AFTERNOON...AND MAYBE LONGER BASED ON THE LATEST RADAR TRENDS. WIDESPREAD SHOWERS AND STORMS ALONG A EASTWARD MOVING COLD FRONT WILL ARRIVE THIS EVENING AND CONTINUE THROUGH MUCH OF THE NIGHT. CONDITIONS WILL DETERIORATE WITH THE RAINFALL...DROPPING CIGS/VSBYS TO IFR...AND POSSIBLY LIFR OVER CENTRAL AND NORTH-CENTRAL WI. CIGS/VSBYS WILL SLOWLY IMPROVE MONDAY MORNING AFTER APPROX 15Z OR SO. && .GRB WATCHES/WARNINGS/ADVISORIES... BEACH HAZARDS STATEMENT UNTIL 8 PM CDT THIS EVENING FOR WIZ022. && SHORT TERM.....MPC LONG TERM......RDM AVIATION.......MPC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT SUN SEP 6 2015 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-072030- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN- LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO- WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO- CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY- SOUTHERN OCONTO COUNTY- 330 PM CDT SUN SEP 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE WILL BE AN INCREASED LIKELIHOOD FOR THUNDERSTORMS FROM NORTHWEST TO SOUTHEAST AS A COLD FRONT APPROACHES FROM THE WEST. THE PRIMARY RISK WITH THESE STORMS WILL BE HEAVY RAINFALL AND LOCALIZED FLOODING. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS...MAINLY WEST OF GREEN BAY AND THE FOX VALLEY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH. GUSTY SOUTHERLY WINDS AND ELEVATED WAVES WILL POSE A HIGH RISK FOR DANGEROUS SWIMMING CONDITIONS ACROSS THE LAKE MICHIGAN BEACHES ON DOOR COUNTY THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE ON MONDAY. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME...HOWEVER SOME OF THE STRONGER STORMS COULD PRODUCE GUSTY WINDS. SLOW MOVING STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND TUESDAY...AND AGAIN ON WEDNESDAY NIGHT AND THURSDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-072030- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 330 PM CDT SUN SEP 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT PATCHY FOG REMAINS POSSIBLE ON THE LAKE AND BAY...WHICH COULD POSE A HAZARD TO BOATERS. GUSTY SOUTHERLY WINDS WILL CAUSE INCREASED WINDS AND WAVES ACROSS LAKE MICHIGAN THROUGH THIS EVENING. THEREFORE A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LAKE MICHIGAN NEARSHORE WATERS. THUNDERSTORMS ARE LIKELY TONIGHT AS A COLD FRONT APPROACHES FROM THE WEST. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER THEY COULD POSE A SIGNIFICANT HAZARD TO MARINERS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WINDS TO 40 KNOTS AND HALF INCH HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THUNDERSTORMS COULD POSE A HAZARD TO MARINERS AT TIMES MONDAY THROUGH TUESDAY...AND AGAIN ON WEDNESDAY NIGHT AND THURSDAY. MPC/RDM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
323 PM CDT SUN SEP 6 2015
WIZ005-010-018-019-030-031-062115-
SHAWANO WI-LANGLADE WI-LINCOLN WI-ONEIDA WI-MARATHON WI-VILAS WI-
323 PM CDT SUN SEP 6 2015
...SPECIAL WEATHER STATEMENT...
AT 318 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
THUNDERSTORMS EXTENDING FROM 12 PHILLIPS TO ABBOTSFORD...AND MOVING
EAST AT 40 MPH.
WINDS UP TO 50 MPH AND HEAVY RAINFALL WILL BE POSSIBLE WITHIN ANY
THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
WAUSAU...ANTIGO...RHINELANDER...EAGLE RIVER...WESTON...MERRILL...RIB
MOUNTAIN...TOMAHAWK...WOODBORO...PARRISH...WILLOW RESERVOIR...
TRIPOLI...COUNCIL GROUNDS STATE PARK...SQUIRREL LAKE...NEW WOOD
WILDLIFE AREA...ROTHSCHILD...MINOCQUA...ARBOR VITAE.
LAT...LON 4503 9024 4504 9020 4512 9020 4513 9004
4588 9004 4604 8916 4485 8916 4480 9024
TIME...MOT...LOC 2018Z 260DEG 34KT 4578 9017 4488 9016
MPCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
421 PM CDT SUN SEP 6 2015
WIZ010-011-018-019-030-035-062215-
LANGLADE WI-LINCOLN WI-ONEIDA WI-FOREST WI-WOOD WI-MARATHON WI-
421 PM CDT SUN SEP 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR LANGLADE...MARATHON...
NORTHWESTERN WOOD...SOUTHEASTERN ONEIDA...WESTERN FOREST AND LINCOLN
COUNTIES UNTIL 515 PM CDT...
AT 419 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS EXTENDING FROM MERRILL OF TOMAHAWK TO MARSHFIELD...AND
MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WAUSAU...ANTIGO...RHINELANDER...CRANDON...MARSHFIELD...WESTON...
MERRILL...RIB
MOUNTAIN...TOMAHAWK...ABBOTSFORD...SPENCER...PARRISH... PEARSON...
ROTHSCHILD...SCHOFIELD...COLBY...STRATFORD AND MARATHON CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 9005
4532 9005 4592 8882 4531 8869 4455 9032
TIME...MOT...LOC 2119Z 237DEG 35KT 4541 8960 4494 8953
MPCThe national radar mosaic for the moment the first event began.
8 heavy rain. Local standard time, as filed.
Heavy rain caused flooding of CR-F about 5 miles east of Colby.
Heavy rain caused flooding in the vicinity of Highway 97 and CR-N, about 4 miles northeast of Fenwood.
Heavy rain caused urban flooding in the Stevens Point area.
A total of 5.10 inches of rain fell near Junction City from the evening of September 6th into late night hours.
A total of 4.00 inches of rain fell at Nekoosa during the evening of September 6th.
Heavy rain caused street flooding in Wausau.
Heavy rainfall caused urban flooding in Clintonville.
More than two inches of rain fell in a little more than 90 minutes in Marshfield on ground that was saturated by earlier rainfall. The rain caused street and basement flooding in Marshfield, and filled ditches that overflowed onto roads in nearby rural areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601772, 601773, 601771, 601753, 601748, 601774, 601751, 601737.